MAUDE Adverse Event Report: EKOS CORPORATION EKOSONIC ENDOVASCULAR CATHETER

EKOS CORPORATION EKOSONIC ENDOVASCULAR CATHETER
Catalog Number 500-55140
Medical Device Problem Codes Electrical Shorting (2926); Material Deformation (2976)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/28/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The msd and iddc were returned to ekos and evaluated on 11 sep 2018.The msd was noted to be kinked, with pinch marks in the tubing from 30cm through to the distal end of the strain relief.A small hole (0.2 mm in diameter) identified an area of shorting damage and a kink in the msd at 5 mm from the distal end of the tubing (about 5 mm before the treatment zone starts).This section was dissected and showed evidence of electrical shorting with burn residue and wires exposed through the insulation.A review of the device history record confirmed that the product was manufactured per standard processes and met all acceptance criteria.There have been no other reported complaints from msds of the same lot.The investigation concluded that user handling caused the device damage which resulted in the msd electrical short.The damage could be consistent with a tool being used during advancing the msd into the iddc.The ifu warns the user: do not deform or kink the msd during delivery into the iddc.If the msd is kinked at any time, do not attempt to use the msd, as kinking may lead to degraded performance or fracture during use.The saline coolant came in contact with the burned area in the msd which exits the distal end of the catheter into the patient's blood stream.The electrical short in the msd did not affect the iddc and therefore did not come in contact with the patient's vasculature.The event did not impact the delivery of thrombolytic therapy.The ultrasound was delivered for over 26 hours and it was reported that the treatment continued without ultrasound as standard cdt therapy.No serious injury occurred as a result of this device damage.
 
Event or Problem Description
It was reported that a 40 cm ekos catheter was used to treat a patient on (b)(6) 2018.The catheter ran for 26 hours and 19 minutes when a temperature alarm occurred.The user rebooted the control unit and the alarm resolved.A few hours later, the user reported another alarm for no zones enabled.Therapy continued using the ekos device as a standard infusion catheter.The patient was reported as "fine" and did not experience any adverse events.Upon investigation of the returned device on 11 sep 2018, device damage was found.

Brand Name
EKOSONIC ENDOVASCULAR CATHETER
Common Device Name
CATHETER
Manufacturer (Section D)
EKOS CORPORATION
11911 north creek parkway s
bothell WA 98011 8809
MDR Report Key7910843
Report Number3001627457-2018-00029
Device Sequence Number14020675
Product Code KRA
UDI-Device Identifier00858593006172
UDI-Public00858593006172
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K140151
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 08/28/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2020
Device Catalogue Number500-55140
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/11/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/11/2018
Initial Report FDA Received Date09/26/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1